Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 71, NWS Dodge City, KS

May 23, 2006Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 23, 2006, 8:47 PM CDT for Pawnee County, Kansas. It was in force for 43 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2006, 8:47 PM CDT (01:47 UTC)
Expired
May 23, 2006, 9:30 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Pawnee County, KS

The radar

The Dodge City radar (KDDC), 77 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 8:55 PM CDTTSTM WND GST 70Sanford, KS
May 23, 8:55 PM CDTHAIL 2Sanford, KS
May 23, 9:02 PM CDTHAIL 1.55 W Larned, KS
May 23, 9:06 PM CDTHAIL 1.755 W Larned, KS
May 23, 9:32 PM CDTTSTM WND GST 65Larned, KS
May 23, 9:32 PM CDTHAIL 0.88Larned, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 721 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
721 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2948 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 240148
SVRDDC
KSC145-240230-
/O.NEW.KDDC.SV.W.0071.060524T0147Z-060524T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
847 PM CDT TUE MAY 23 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 930 PM CDT

* AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SANFORD...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF CENTRAL PAWNEE COUNTY...
  ROZEL...
  SANFORD...
  FRIZELL...
  ASH VALLEY...
  LARNED...

THIS INCLUDES HIGHWAY 56 BETWEEN MILE MARKERS 172 AND 189.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

DAMAGING WINDS UP TO 60 MPH WERE REPORTED IN SANFORD WITH THIS 
STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY 
FROM WINDOWS

LAT...LON 3831 9950 3808 9949 3805 9901 3835 9904

$$

RITTERLING
1 follow-up statement
000 
WWUS53 KDDC 240200
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
900 PM CDT TUE MAY 23 2006

KSC145-240230-
/O.CON.KDDC.SV.W.0071.000000T0000Z-060524T0230Z/
PAWNEE KS-
900 PM CDT TUE MAY 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CENTRAL PAWNEE COUNTY...

AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR SANFORD...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF CENTRAL PAWNEE COUNTY...
  SANFORD...
  FRIZELL...
  ASH VALLEY...
  LARNED...

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

HAIL UP TO TWO INCHES IN DIAMETER HAS BEEN REPORTED IN SANFORD WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR WEST CENTRAL KANSAS. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING FOR SOUTH
CENTRAL KANSAS.

LAT...LON 3831 9950 3808 9949 3805 9901 3835 9904

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:12 PM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, May 23, 3:12 PM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
312 PM CDT TUE MAY 23 2006

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGE WILL BE THUNDERSTORM CHANCES THIS EVENING. THE
UPPER AIR ANALYSIS FROM 12Z SHOWED A CLOSED H5 LOW SITUATED
NORTHEAST OF KRIW. WATER VAPOR LOOPS SHOWS THAT THIS FEATURE HAS
MOVED INTO NORTHEAST WYOMING BY EARLY AFTERNOON. A SHORTWAVE
TROUGH/UPPER COLD POOL ASSOCIATED WITH THE LOW WAS ANALYZED OVER
COLORADO AS WELL. AT THE SURFACE, A PACIFIC FRONT WAS MOVING INTO
WESTERN KANSAS AT THIS TIME. THE BEST, ALBEIT SOMEWHAT LIMITED, LOW
LEVEL MOISTURE AND SURFACE CONVERGENCE WAS LOCATED OVER THE EASTERN
SECTIONS OF THE DDC FORECAST AREA. VISIBLE SATELLITE IMAGES SHOWS A
CU FIELD DEVELOPING FROM HAYS TO COLDWATER.

AS THE LATE AFTERNOON AND EVENING PROGRESSES, THE UPPER SHORTWAVE WILL
CONTINUE EASTWARD INTO WESTERN KANSAS WHICH SHOULD KEEP THE SURFACE
FRONT SLOWLY HEADED EAST. THINK THAT THE BEST CHANCE FOR THUNDERSTORMS
WILL BE IN THE EASTERN CWA WHERE THE BEST THETA ADVECTION IS OCCURRING
ESPECIALLY WHEN THE FRONT ROLLS INTO THE AREA. THE GOING FORECAST
HAD A PRETTY GOOD HANDLE ON THIS AND DID NOT MAKE ANY SIGNIFICANT
CHANGES TO THE POPS THIS EVENING.

THE UPPER DISTURBANCE PLOWS THROUGH THE UPPER RIDGE OVERNIGHT AND MOVES
INTO THE UPPER MIDWEST ON WEDNESDAY WHILE THE UPPER RIDGE STRENGTHENS
OVER THE NORTHERN ROCKIES AND ADJACENT HIGH PLAINS. SURFACE HIGH PRESSURE
BUILDING OUT OF THE CENTRAL ROCKIES WILL BRING NORTHWEST WINDS AND DRY
AIR ADVECTION TO SOUTHWEST KANSAS. WITH NO SIGNIFICANT COOLER AIR
AROUND, DAYTIME HIGHS SHOULD CONTINUE AROUND 90 OR THE LOW-MID 90S.

DAYS 3-7...

THE FORECAST LOOKS ON TRACK THROUGH DAY 7. A FRONT WILL STALL
OUT TO OUR SOUTH AND THEN WASH OUT BY FRIDAY. WARM ADVECTION
EARLY FRIDAY MAY RESULT IN A FEW STORMS. IT LOOKS DRY SAT-SUN
AS A STRONG LEE TROUGH SETS UP ACROSS THE NORTHERN PLAINS.
THIS WILL MEAN WINDY AND HOT WEATHER WITH ONLY ISOLATED STORMS
POSSIBLE ALONG THE DRYLINE. THE BEST CHANCE FOR STORMS WILL BE
MONDAY OR TUESDAY AS A FRONT SAGS SOUTH INTO KANSAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  91  56  92 /  20   0   0   0
GCK  56  90  54  93 /   0   0   0   0
EHA  55  90  55  93 /   0   0   0  10
LBL  58  91  56  94 /  10   0   0   0
HYS  59  91  56  90 /  20   0   0   0
P28  64  94  62  93 /  30   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/24
Hazardous weather outlook, May 23, 11:49 AM CDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1149 AM CDT TUE MAY 23 2006

KSZ031-046-065-066-078>081-088>090-241030-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-KIOWA-PAWNEE-PRATT-RUSH-
STAFFORD-
1149 AM CDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WEAK FRONTAL BOUNDARY WILL MOVE INTO SOUTHWEST KANSAS LATER THIS
AFTERNOON AND EVENING. INTENSE HEATING WILL OCCUR TO THE EAST OF
THIS BOUNDARY WHICH WILL HELP INITIATE A FEW HIGH BASED
THUNDERSTORMS. THE AREA MOST LIKELY TO SEE STORMS WILL BE ALONG
AND EAST LINE THROUGH HAYS, DODGE CITY AND ASHLAND. THUNDERSTORMS
COULD DEVELOP AS EARLY AS 4 PM AROUND HAYS BUT IT APPEARS THAT THE
GREATEST THREAT FOR STORMS WILL BE AROUND 7 PM TO 10 PM..

IF STORMS DEVELOP, THE SEVERE WEATHER THEY WILL MOST LIKELY
PRODUCE WILL BE LARGE HAIL AND HIGH WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
EVENING.

KSZ030-043>045-061>064-074>077-084>087-241030-
FINNEY-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-KEARNY-LANE-MEADE-MORTON-
NESS-SCOTT-SEWARD-STANTON-STEVENS-TREGO-
1149 AM CDT (1049 AM MDT) TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GERARD

In the hours before

Special weather statement, May 23, 7:35 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
735 PM CDT TUE MAY 23 2006

KSZ064-078-240115-
FORD-HODGEMAN-
735 PM CDT TUE MAY 23 2006

...SIGNIFICANT WEATHER ADVISORY FOR FORD AND HODGEMAN COUNTIES...

AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DODGE CITY...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3781 10012 3769 9996 3784 9956 3803 9973

RITTERLING
Local storm report, May 23, 8:24 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
824 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     SANFORD                 38.17N 99.31W
05/23/2006  E60 MPH          PAWNEE             KS   CO-OP OBSERVER

0820 PM     HAIL             SANFORD                 38.17N 99.31W
05/23/2006  E0.88 INCH       PAWNEE             KS   CO-OP OBSERVER

&&

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:35 PM CDTSpecial Weather StatementDDCFord40 min
May 23, 7:44 PM CDTSevere Thunderstorm WarningDDCEllis16 min
May 23, 7:53 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman52 min
May 23, 8:02 PM CDTSevere Thunderstorm WarningDDCPawnee43 min
May 23, 8:07 PM CDTSevere Thunderstorm WarningDDCGray38 min
May 23, 8:08 PM CDTSevere Thunderstorm WarningDDCGray52 min
May 23, 8:42 PM CDTSevere Thunderstorm WarningDDCFord63 min
May 23, 9:20 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade55 min
May 23, 9:27 PM CDTSevere Thunderstorm WarningDDCPawnee48 min
May 23, 10:13 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Kiowa47 min
May 23, 10:14 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford48 min
May 23, 10:57 PM CDTSpecial Weather StatementDDCPratt48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.